Because Suboxone is a partial opioid and not a “full opioid” like oxycodone or heroin, it has a “ceiling effect” after which point patients will not continue to get more high or sedated. For this reason, it is possible to get slightly “high” on Suboxone but still very difficult to get very high or to overdose on Suboxone, making it much safer than other opioids. However, using other opioids or other sedating medications in combination with Suboxone can still put you at risk for intoxication and even overdose. Find out more below.
How Suboxone’s Ceiling Effect Works
Suboxone consists of 2 medications - Buprenorphine (a partial opioid agonist) and Nalone. The buprenorphine in Suboxone attaches to brain opioid receptors. It reaches a ceiling effect, which means that there is a limit to how “high” you can get off of Suboxone alone: 
The buprenorphine component of Suboxone is a partial opioid agonist. While it activates the opioid receptors in the brain, it does not do so to the same extent that full opioid agonists do. The analgesic, euphoric, and respiratory depression effects plateau at high doses. This is what is called the buprenorphine “ceiling effect.”
The ceiling effect means that Suboxone will produce a certain degree of euphoria and pain relief but that effect will be maximized at a moderate dose and will not continue to increase at higher and higher doses. This minimizes the utility of taking more and more of the medication and dissuades any potential to overdose on the medication.
Since buprenorphine was introduced in 1995, experts have seen a 79% drop in opioid overdose deaths. This is largely due to the ceiling effect.
That being said, you can still get a certain degree of a “high”, particularly in patients who are opioid naive and are not used to opioids. This risk increases when you mix Suboxone with other sedating medications.
Dangers of Mixing Suboxone With Other Central Nervous System Depressants
Misusing Suboxone or combining it with other substances to get “high” is extremely dangerous. Mixing Suboxone with other classes of medications such as benzodiazepines, sleep aids, etc can cause respiratory depression that can be life threatening. While the ceiling effect does make it harder to overdose on Suboxone alone, the risk increases if the patient is using other substances that also suppress the respiratory drive. Most overdose deaths in which Suboxone played a role also included benzodiazepines and other central nervous system depressants.
Dangers of Mixing Suboxone With Other Opioids
If you misuse opioids with your Suboxone, you run the risk of overdosing and/or accidentally precipitating withdrawal. 
If you take Suboxone and then take an opioid, the Suboxone “wins out” over the other opioid and prevents you from becoming too high or overdosing on the other opioid, preventing overdose. However, overdose is still possible on very high doses of opioids, thus it is never 100% “safe” to combine opioids with Suboxone.
However, if you take an opioid and then take your Suboxone afterward, the Suboxone will “kick off” all the opioid off of opioid receptors in your brain, causing “precipitated withdrawal” that can make individuals feel extremely ill. This might prompt you to use more opioids in an attempt to relieve the symptoms, which can cause relapse and risk of overdose once again. This can become a vicious cycle.
Overall, for these reasons, it is best NOT to mix opioids with Suboxone. If you do have an acute need to take an opioid with Suboxone (for example, a surgery or procedure that requires opioids for pain control) - talk with your doctor beforehand so that you two can come up with a plan to make sure you do not accidentally create precipitated withdrawal.
Bottom Line: When Used Properly, Suboxone Saves Lives
The bottom line is that Suboxone, if used properly and without other substances, is a very safe and potentially life saving medication. If you have an opioid use disorder and you're interested in using Suboxone to get well, talk with your doctor! Bicycle health is here to help.